Massive jump in COVID-19 Vaccines Linked Reactions Recorded In 2021

The Medicines Control Authority of Zimbabwe (MCAZ) saw a colossal jump in the number of adverse events following immunization (AEFI) during 2021 as 445 cases were reported compared to 51 the previous year.

By Kuda Pembere

An adverse event following immunization (AEFI) is any untoward medical occurrence following immunization which does not necessarily have a causal relationship to the vaccine.

There was a tremendous rise in the number of AEFI reports received in 2021 (445) as compared to 2020 whereby 51 reports were received. This is mainly attributed to the COVID-19 vaccination program which occurred in 2021. Healthcare practitioners were also trained in AEFI reporting in 2021 and also stimulated reporting through the STARSS project contributed to the high number of reports received,” said MCAZ in its 2021 annual report.

Disaggregating this figure, MCAZ said COVID-19 accounted for this leap in the reports.

“Among the 445 AEFI reports received in 2021, 134 reports were received from the routine vaccinations and 311 were from the COVID-19 vaccinations. 101 reports were serious and 344 were non-serious. Casualty assessment was done for all AEFI reports and feedback was provided for all reports received and processed,” the medicines and medical devices regulator said.

MCAZ Acting Director General Mr Richard Rukwata said their pharmacovigilance program was robust.

“We had a very effective I must say pharmacovigilance program around the vaccines and those who were following in the press can attest to the fact that we were very open giving comprehensive reports on the statistics. And we are also happy to say it was a very effective program and we did not see any serious adverse events beyond what was expected,” he said. “There were a few cases of deaths that were reported but through the causality assessments that were undertaken by the pharmacovigilance and clinical trials committee. None were confirmed as being caused by the vaccines themselves.”

In an interview with this publication this August, Mr Rukwata said, “The most commonly reported non-serious adverse reactions included headache, pruritus, dizziness, injection site pain, vomiting etc. Some of the serious adverse reactions included chest discomfort, shortness of breath, delayed menstruation, palpitations etc. These patients usually recovered after a few days.”

MCAZ has since established an e-PV application which can be accessed as Windows and Mac desktop applications. Linux users can also get this application as well as Android and iPhone users.

The electronic pharmacovigilance application is meant to foster and increase the reportage of individual case safety reports.

Related posts

Leave a Comment